Mathematische Annalen

, Volume 358, Issue 3–4, pp 879–923 | Cite as

Toric partial density functions and stability of toric varieties



Let \((L, h)\rightarrow (X, \omega )\) denote a polarized toric Kähler manifold. Fix a toric submanifold \(Y\) and denote by \(\hat{\rho }_{tk}:X\rightarrow \mathbb {R}\) the partial density function corresponding to the partial Bergman kernel projecting smooth sections of \(L^k\) onto holomorphic sections of \(L^k\) that vanish to order at least \(tk\) along \(Y\), for fixed \(t>0\) such that \(tk\in \mathbb {N}\). We prove the existence of a distributional expansion of \(\hat{\rho }_{tk}\) as \(k\rightarrow \infty \), including the identification of the coefficient of \(k^{n-1}\) as a distribution on \(X\). This expansion is used to give a direct proof that if \(\omega \) has constant scalar curvature, then \((X, L)\) must be slope semi-stable with respect to \(Y\) (cf. Ross and Thomas in J Differ Geom 72(3): 429–466, 2006). Similar results are also obtained for more general partial density functions. These results have analogous applications to the study of toric K-stability of toric varieties.

Mathematics Subject Classification (2000)

32Q15 32A25 14M25 53D20 53C21 58Jxx 



We thank Julius Ross, Richard Thomas and Steve Zelditch for useful conversations. The second author was supported by a Leverhulme Research Fellowship while this work was being completed.


  1. 1.
    Abreu, M.: Kähler geometry of toric varieties and extremal metrics. Int. J. Math. 9(6), 641–651 (1998)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Abreu, M.: Kähler geometry of toric manifolds in symplectic coordinates, Symplectic and contact topology: interactions and perspectives (Toronto, ON/Montreal, QC, 2001). Fields Institute Communications, vol. 35, pp. 1–24. American Mathematical Society, Providence (2003)Google Scholar
  3. 3.
    Berman, R., Berndtsson, B., Sjöstrand, J.: A direct approach to Bergman kernel asymptotics for positive line bundles. Ark. Mat. 46(2), 197–217 (2008)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Berman, R.: Bergman kernels and equilibrium measures for line bundles over projective manifolds. Am. J. Math. 131(5), 1485–1524 (2009)CrossRefMATHGoogle Scholar
  5. 5.
    Burns, D., Guillemin, V., Uribe, A.: The spectral density function of a toric variety, Pure Appl. Math. Q. 6(2), 361–382 (2010). Special Issue: In honor of Michael Atiyah and Isadore SingerGoogle Scholar
  6. 6.
    Biquard, O.: Métriques kählériennes à courbure scalaire constante: unicité, stabilité, Astérisque 307 (2006), Exp. No. 938, vii, 1–31, Séminaire Bourbaki, vol. 2004/2005Google Scholar
  7. 7.
    Catlin, D.: The Bergman, kernel and a theorem of Tian. In: Analysis and Geometry in Several Complex Variables (Katata, 1997). Trends in Mathematics, pp. 1–23 Birkhäuser, Boston (1999)Google Scholar
  8. 8.
    Chen, X.-X., Donaldson, S., Sun S.: Kahler–Einstein metrics and stability. ArXiv, preprint arXiv:1210.7494 (2012)Google Scholar
  9. 9.
    Chen, X.-X., Donaldson, S., Sun, S.: Kahler–Einstein metrics on fano manifolds, i: approximation of metrics with cone singularities, ArXiv, preprint arXiv:1211.4566 (2012)Google Scholar
  10. 10.
    Chen, X.-X., Donaldson, S., Sun, S.: Kahler–Einstein metrics on Fano manifolds, II: limits with cone angle less than \(2\pi \), ArXiv, preprint arXiv:1212.4714 (2012)Google Scholar
  11. 11.
    Chen, X.-X., Donaldson, S., Sun, S.: Kahler–Einstein metrics on Fano manifolds. III: Limits as the cone angle approaches \(2\pi \) and completion of the main proof, ArXiv, preprint arXiv:1302.0282 (2013)Google Scholar
  12. 12.
    Donaldson, S.K.: Scalar curvature and projective embeddings, I. J. Differ. Geom. 59(3), 479–522 (2001)MATHMathSciNetGoogle Scholar
  13. 13.
    Donaldson, S.K.: Scalar curvature and stability of toric varieties. J. Differ. Geom. 62(2), 289–349 (2002)MATHMathSciNetGoogle Scholar
  14. 14.
    Donaldson, S.K.: Lower bounds on the Calabi functional. J. Differ. Geom. 70(3), 453–472 (2005)Google Scholar
  15. 15.
    Donaldson, S.K.: Scalar curvature and projective embeddings, II. Q. J. Math. 56(3), 345–356 (2005)Google Scholar
  16. 16.
    Donaldson, S.K.: Some numerical results in complex differential geometry. Pure Appl. Math. Q. 5(2), 571–618 (2009). Special Issue: In honor of Friedrich Hirzebruch. Part 1Google Scholar
  17. 17.
    Fine, J.: Calabi flow and projective embeddings. J. Differ. Geom. 84(3), 489–523 (2010). With an appendix by Kefeng Liu and Xiaonan MaGoogle Scholar
  18. 18.
    Fine, J., Keller, J., Panov, D., Szekelyhidi, G., Thomas, R.: Imperial College lunchtime working group on Bergman Kernels. Private communication (2009)Google Scholar
  19. 19.
    Fulton, W.: Introduction to toric varieties. Annals of Mathematics Studies, vol. 131, Princeton University Press, Princeton (1993); The William H. Roever Lectures in GeometryGoogle Scholar
  20. 20.
    Guillemin, V., Sternberg, S.: Riemann sums over polytopes. Ann. Inst. Fourier (Grenoble) 57(7), 2183–2195 (2007); Festival Yves Colin de VerdièreGoogle Scholar
  21. 21.
    Guillemin, V.: Kaehler structures on toric varieties. J. Differ. Geom. 40(2), 285–309 (1994)MATHMathSciNetGoogle Scholar
  22. 22.
    Karshon, Y., Sternberg, S., Weitsman, J.: Euler-Maclaurin with remainder for a simple integral polytope. PNAS 100(2), 426–433 (2003)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Lu, Z.: On the lower order terms of the asymptotic expansion of Tian-Yau-Zelditch. Am. J. Math. 122(2), 235–273 (2000)CrossRefMATHGoogle Scholar
  24. 24.
    Ma, X., Marinescu, G.: Holomorphic Morse inequalities and Bergman kernels. Progress in Mathematics, vol. 254. Birkhäuser, Basel (2007)Google Scholar
  25. 25.
    Pokorny, F.T.: The Bergman Kernel on Toric Kähler Manifolds. PhD thesis, University of Edinburgh, UK (2011)Google Scholar
  26. 26.
    Phong, D.H., Sturm, J.: Scalar curvature, moment maps, and the deligne pairing. Am. J. Math. 126(3), 693–712 (2004)Google Scholar
  27. 27.
    Ross, J., Thomas, R.: An obstruction to the existence of constant scalar curvature Kähler metrics. J. Differ. Geom. 72(3), 429–466 (2006)MATHMathSciNetGoogle Scholar
  28. 28.
    Ross, J., Thomas, R.P.: A study of the Hilbert-Mumford criterion for the stability of projective varieties. J. Algebraic Geom. 16(2), 201–255 (2007)Google Scholar
  29. 29.
    Sena-Dias, R.: Spectral measures on toric varieties and the asymptotic expansion of Tian-Yau-Zelditch. J. Symplectic Geom. 8(2), 119–142 (2010)CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Stoppa, J.: K-stability of constant scalar curvature Kähler manifolds. Adv. Math. 221(4), 1397–1408 (2009)Google Scholar
  31. 31.
    Shiffman, B., Zelditch, S.: Random polynomials with prescribed Newton polytope. J. Am. Math. Soc. 17(1), 49–108 (2004)Google Scholar
  32. 32.
    Song, J., Zelditch, S.: Convergence of Bergman geodesics on \({ CP}^1\). Ann. Inst. Fourier (Grenoble) 57(7), 2209–2237 (2007); Festival Yves Colin de VerdièreGoogle Scholar
  33. 33.
    Tian, G.: On a set of polarized Kähler metrics on algebraic manifolds. J. Differ. Geom 32(1), 99–130 (1990)MATHGoogle Scholar
  34. 34.
    Tian, G.: The \(K\)-energy on hypersurfaces and stability. Commun. Anal. Geom. 2(2), 239–265 (1994)Google Scholar
  35. 35.
    Tian, G.: Kähler–Einstein metrics with positive scalar curvature. Invent. Math. 130(1), 1–37 (1997)Google Scholar
  36. 36.
    Tian, G.: K-stability and Kähler–Einstein metrics, ArXiv, preprint arXiv:1211.4669 (2012)Google Scholar
  37. 37.
    Zelditch, S.: Szegő kernels and a theorem of Tian. Int. Math. Res. Notices (6), 317–331 (1998)Google Scholar
  38. 38.
    Zhou, B., Zhu, X.: \(K\)-stability on toric manifolds. Proc. Am. Math. Soc. 136(9), 3301–3307 (2008)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Computer Vision and Active Perception Laboratory/Centre for Autonomous Systems, School of Computer Science and CommunicationKTH Royal Institute of TechnologyStockholmSweden
  2. 2.Department of MathematicsUniversity College LondonGreater LondonUK

Personalised recommendations